North Carolina, 2019

Tornadoes and Damaging Winds in North Carolina, July 23, 2019

July 23, 2019 · NWS RAH · 9 events in 7 counties and zones

A cold front overtook a preceding outflow boundary and pre-frontal surface trough that was in place across central NC. Convection along the southward moving cold front organized into a QLCS as it intercepted the axis of strong diabatic heating and instability south of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A cold front overtook a preceding outflow boundary and pre-frontal surface trough that was in place across central NC. Convection along the southward moving cold front organized into a QLCS as it intercepted the axis of strong diabatic heating and instability south of the front. Along with swaths of wind damage, two weak, short-lived tornadoes developed along the line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 23, 5:45 AM EST, 5 hours 23 minutes earlier.

Area forecast discussion, Jul 23, 5:45 AM EST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
645 AM EDT Tue Jul 23 2019

.SYNOPSIS...
A cold front will move east across North Carolina today, stalling
near the coast Tuesday night into Wednesday. In the front's wake,
high pressure will bring cooler and less humid air through the
remainder of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 645 AM Tuesday...

A few minor tweaks to match up with in-situ observations this
morning. Majority of the overnight convection continues to migrate
north, leaving a few outflow boundaries of interest, including a
primary one draped NW to SE from roughly Roanoke Rapids, through
Raleigh, ending near Wadesboro. CAMs continue to hint at this
boundary as being the primary focus for pre-frontal convection late
this morning/mid afternoon ahead of the primary forcing.

Previously valid discussion...

An unseasonably dynamic positively tilted upper trough, clearly
visible with mid and upper-level WV imagery, continues to progress
southeastward across the corn belt states and Ohio River valley. At
the surface, an associated cold front is situated SW to NE across
the spine of the central Appalachian Mountains, with a series of
weakening outflow pre-frontal bands of convection protruding into
the foothills and western Piedmont of the middle Atlantic states.
Locally, convection continues, especially along and west of the I-85
and north of US-64. While the convection remains below severe
limits, it is dropping anywhere from a quarter to a half-inch of
precipitation, which could help "prime" portions of the NW Piedmont
which will also likely see the first development of additional
rounds of precipitation as the front progresses east of the Blue
Ridge later on this morning.

The ongoing convection is progged to retreat northward with time pre-
dawn Tuesday, allowing for a brief reprieve from the higher rainfall
rates across the Triad region as rush-hour begins. This reprieve
won't last long, however, as the primary FROPA is expected to slide
east of the Appalachians between 12z - 18z, marching southeast
across the state before exiting off the Carolina Coast by 12z/8am
Wednesday. This boundary, along with its associated pre-frontal
trough and residual outflow boundaries from overnight convection
will provide epicenter for widespread thunderstorm development
across the CWA on Tuesday. Best coverage of showers and storms will
occur across the Triad region between 12z - 18z, the Triangle
between 18z - 22z, and the I-95 Corridor between 20z Tuesday - 02z
Wednesday. An at least isolated flooding risk persists across the
entire forecast area, while a severe thunderstorm risk exists
primarily along and east of US-1 (Both of which are outlined in more
detail below). A pretty drastic temperature gradient is likely this
afternoon, with temperatures remaining steady across the Triad
region all day (mid 70s) thanks to abundant cloud cover and nearby
showers, with some heating likely being allowed across the Coastal
Plain (topping out near 90 degrees). Overnight lows will dip into
the lower 60s (northwest) to near 70 (southeast).

Severe threat: With plenty of nearby upper-level support, the
possibility of at least isolated severe thunderstorms will exist on
Tuesday, especially along and east of US-1. In this area, the Storm
Prediction Center has introduced a Slight Risk (2 of 5) of Severe
Thunderstorms. The biggest forecasting question and possible
limiting factor remains the availability of instability, with a
rather robust mid to upper-level cloud layer continuing to spread
eastward with time on Tuesday morning, limiting daytime heating
processes. Even so, at least modest mixed layer instability (1500 -
2000 J/KG) should be prevalent, especially across the eastern
Sandhills and Coastal Plain counties. Also, some indications of
increasing effective bulk shear values (30 to 35kts parallel to the
surface boundary) is evident, especially in the mid to late
afternoon hours as the upper-level support strengthens and the LLJ
kicks in. This could work to enhance the damaging wind gust
potential Tuesday evening, especially south and east of the Triangle
Region, say roughly Fayetteville to Rocky Mount. Another source of
uncertainty will be the impacts from any pre-frontal convection that
develops out ahead of the primary line, which could work to
stabilize the atmosphere ahead to the primary FROPA, and/or drop
additional outflow boundaries that could locally enhance helicity
during storm interaction, resulting in a very low-end tornado threat
during the peak intensity of the event.

Flooding threat: A very moist airmass, characterized by PW values
between 1.75 to 2.25 inches, will remain in place out ahead of the
FROPA. This will lead to additional area-average rainfall
accumulations ranging from 1.25 to 2.0 inches with locally higher
amounts possible. WPC has outlined our entire area in at least a
Marginal Risk (1 of 5) of Excessive Rainfall, with those along and
east of US-1 in a Slight Risk (2 of 5), quoting primarily high
rainfall rates of 2" or greater in the strongest storms. Luckily,
antecedent conditions across most of the region (with the possible
exception of the NW Piedmont) remains relatively dry, likely
limiting the flooding threat primarily to urban centers, or
localized areas that see repetitive rounds of thunderstorms. Thus,
have chosen to hold off on any Flash Flood Watch products at this
time.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 400 AM Tuesday...

The unseasonably strong upper trough over the Eastern US will bring
a welcome break from the persistent heat and high humidity that has
dominated in recent weeks. The upper trough will pick up TD#3 late
tonight and Wednesday keep it east and offshore.  At the surface, a
~1022 mb cell of high pressure centered over the Mid MS Valley will
strengthen as it builds east into the region. The resultant
northerly low-level flow will support below normal temps to close
for mid the late week period. Highs in the lower to mid 80s along
with ultra comfortable dewpoints in the 50s and lower 60s. Lows in
the 60s with some upper 50s in the typically cooler locations across
the NC Piedmont.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 645 AM Tuesday...

Eastern US trough will weaken through the weekend with subtropical
ridging attempting to build west across the Deep South.
Within the lingering weakness over the SE US, the GFS is most
excited in lifting a couple of upper level disturbances north along
the SE US Coast, which could bring a chance of some light precip
chances to the far SE zones. But for now, will leave the forecast
dry. Central NC looks to remain under the influence of weak sfc high
so expect gradual dry conditions  with gradual moderation to
seasonable temps and humidity levels.
&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 150 AM Tuesday...

Pre-dominantly VFR conditions remain in place across the central NC
terminals this morning, with the exception of some intermittent MVFR
CIGs. In general, a brief period of improving conditions this
morning will be quickly overtaken by increasing Thunderstorm
development by mid afternoon continuing into the overnight hours.
Timing for best coverage remains 12z/8am - 18z/2pm at KINT/KGSO,
16z/12pm - 22z/6pm at KRDU, and 20z/4pm - 00z/8pm at KFAY/KRWI. With
said showers and storms expect wind gusts, bouncing CIGs, and
briefly lowering VSBYs potentially into the IFR/LIFR range. The
front will have pretty good pace to it, clearing east of the
terminals by dusk tonight. Some MVFR/IFR Fog/Stratus possible
tonight, but should be increasingly more intermittent in time with a
CAA regime becoming dominant.

Outlook: High pressure will build across the middle Atlantic states
and provide for mainly dry, VFR conditions through the rest of the
week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL
NEAR TERM...JJM
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...JJM
Hazardous weather outlook, Jul 23, 3:40 AM EST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
440 AM EDT Tue Jul 23 2019

NCZ008>011-024>028-040>043-073>078-083>086-088-089-240845-
Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
440 AM EDT Tue Jul 23 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A line of thunderstorms is expected to develop and strengthen while
moving southeastward across the forecast area this afternoon and
evening. A few severe storms will be possible, primarily across the
central Piedmont and Coastal Plain, capable of producing damaging
wind gusts and locally heavy rainfall which could lead to Flooding.
Secondary severe risks consist of small hail and an isolated tornado
in the strongest of storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ007-021>023-038-039-240845-
Person-Forsyth-Guilford-Alamance-Davidson-Randolph-
440 AM EDT Tue Jul 23 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Pockets of heavy shower and Thunderstorms will continue off and on
through the mid afternoon hours. A few storms could become strong,
capable of producing gusty winds and heavy rainfall which could lead
to urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 23, 10:26 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1126 AM EDT TUE JUL 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     1 S WARRENTON           36.39N 78.16W
07/22/2019                   WARREN             NC   911 CALL CENTER

            TREE DOWN ON A VEHICLE ON S MAIN ST IN
            WARRENTON.

&&

JFD
Special weather statement, Jul 23, 10:35 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1135 AM EDT Tue Jul 23 2019

NCZ008-025-040-041-076-231630-
Lee NC-Chatham NC-Durham NC-Wake NC-Granville NC-
1135 AM EDT Tue Jul 23 2019

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHWESTERN
GRANVILLE...NORTHERN LEE...WESTERN WAKE...EASTERN CHATHAM AND
SOUTHERN DURHAM COUNTIES UNTIL 1230 PM EDT...

At 1132 AM EDT, Doppler radar was tracking a line of showers and
thunderstorms along a line extending from Durham to near Sanford,
moving northeast at 40 mph.

Locations impacted include...
Raleigh, Durham, Cary, Sanford, Creedmoor, Wake Forest, Rdu
International, Apex, Holly Springs and Morrisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and will
lead to hazardous travel conditions and localized flooding,
particularly in urban areas around the Triangle.

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3616 7856 3596 7853 3563 7877 3558 7891
      3555 7895 3540 7929 3585 7904 3587 7901
      3607 7892
TIME...MOT...LOC 1532Z 228DEG 33KT 3599 7892 3553 7919

22
Local storm report, Jul 23, 10:56 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
1156 AM EDT TUE JUL 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     1 S WARRENTON           36.39N 78.16W
07/22/2019                   WARREN             NC   911 CALL CENTER

            TREE DOWN ON A VEHICLE ON S MAIN ST IN
            WARRENTON.

0842 PM     TSTM WND DMG     5 E CREEDMOOR           36.13N 78.60W
07/22/2019                   GRANVILLE          NC   911 CALL CENTER

            POWERLINES DOWN IN ROADWAY.

0840 PM     TSTM WND DMG     4 ENE CREEDMOOR         36.14N 78.61W
07/22/2019                   GRANVILLE          NC   911 CALL CENTER

            POWERLINES DOWN OVER ROADWAY NC HWY 56.

0740 PM     TSTM WND DMG     4 W TUNGSTEN            36.52N 78.53W
07/22/2019                   GRANVILLE          NC   911 CALL CENTER

            POWER LINES WERE REPORTED DOWN AT 9211 US
            HIGHWAY 15 NORTH, NORTH OF BULLOCK.

0705 PM     TSTM WND DMG     PFAFFTOWN               36.15N 80.31W
07/22/2019                   FORSYTH            NC   UTILITY COMPANY

            TREES WERE REPORTED DOWN ON POWER LINES
            ALONG REYNOLDA ROAD NEAR VALLEY ROAD.

0700 PM     TSTM WND DMG     5 W SURL                36.31N 78.97W
07/22/2019                   PERSON             NC   911 CALL CENTER

            MULTIPLE TREES AND POWER LINES WERE REPORTED
            DOWN IN THE TIMBERLAKE AREA.

0635 PM     TSTM WND DMG     5 SSE CARR              36.15N 79.19W
07/22/2019                   ORANGE             NC   TRAINED SPOTTER

            SPOTTER REPORTED TREE DOWN IN YARD.

0627 PM     TSTM WND DMG     5 ESE DOBBINS HEIGHTS   34.89N 79.60W
07/22/2019                   RICHMOND           NC   EMERGENCY MNGR

            FEW TREES DOWN IN THE AREA.

0535 PM     TSTM WND DMG     2 SE RANDLEMAN          35.80N 79.78W
07/22/2019                   RANDOLPH           NC   911 CALL CENTER

            TREE DOWN IN RANDLEMAN, NC.

0533 PM     TSTM WND DMG     6 N COATS CROSSROADS    35.61N 78.57W
07/22/2019                   JOHNSTON           NC   911 CALL CENTER

            LARGE TREE LIMB FELL INTO POWERLINES, AND
            CAUSED DAMAGE TO POWER POLE.

&&

The radar

The Roanoke radar (KFCX), 139 km away, was scanning. The volume nearest the first event began at 16:08 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
July 23, 11:08 AM EST to 11:46 AM EST
Where
Davidson County, 1.68 mi W of Churchland to 2.34 mi WNW of Glen Anna
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.780, -80.450

Several trees blown down along a wind swath, including downed trees near the intersection of Boones Cave and Old Pasture Roads; NC Highway 8 and Jersey Church Road; and Hogan Bowers Road.

Thunderstorm Wind, Guilford

When
July 23, 11:54 AM EST
Where
Guilford County, 0.62 mi SE of Battle Ground to 2.36 mi SSE of Groomtown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.114, -79.822

A few trees blown down along a wind swath, including downed trees near the intersection of Lawndale Drive and Wingate Street; and Burnetts Chapel Road and Drake Road.

Thunderstorm Wind, Davidson

When
July 23, 12:04 PM EST
Where
Davidson County, 0.26 mi NE of Healing Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.622, -80.116

One tree down at Main Street Extension and Vista Health Park Road.

Thunderstorm Wind, Moore

When
July 23, 12:50 PM EST to 1:53 PM EST
Where
Moore County, 1.56 mi NE of Haw Branch to 0.89 mi NW of West End
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.513, -79.357

Several trees blown down along a wind swath, including downed trees on South Carbonton Road, near the intersection of Highway 211 and Love Grove Church Road, and the intersection of Summer Hill Church Road and Murdocksville Road.

Thunderstorm Wind, Lee

When
July 23, 1:00 PM EST to 1:05 PM EST
Where
Lee County, 3.24 mi NNW of Osgood to 4.87 mi N of Rosser
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.590, -79.160

Several trees blown down along a wind swath, including downed trees on Badders Road, U.S. Highway 1, and Lower Moncure Road.

Thunderstorm Wind, Wake

When
July 23, 1:27 PM EST
Where
Wake County, 0.53 mi N of Holly Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.658, -78.849

Downed tree on power-lines at Highway 55 near W. Holly Springs Road.

Tornado, Wake

When
July 23, 1:34 PM EST to 1:36 PM EST
Where
Wake County, 0.71 mi WSW of Willow Spgs to 0.81 mi SE of Willow Spgs
Rating
EF0
Path length
1.24 mi
Path width
175 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.594, -78.740

A brief tornado touched down in the community of Willow Springs. The damage consisted of a combination of snapped and uprooted trees, minor siding damage to one home, and numerous fences blown down. Damage indicators suggested wind speeds of 75 to 85 mph.

Tornado, Johnston

When
July 23, 2:00 PM EST to 2:01 PM EST
Where
Johnston County, 2.42 mi ESE of Drug Store to 2.63 mi ESE of Drug Store
Rating
EF1
Path length
0.22 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
35.592, -78.538

A brief tornado touched down in the Cleveland area, near the intersection of Cornwallis Road and Justin Drive and lifted near the intersection of Goldfield Drive and Justin Drive. Damage observed included minor shingle on several homes, numerous softwood trees snapped, and lawn furniture tossed a substantial distance. Damage indicators were consistent consistent with maximum wind speeds of 85 to 90 mph.

Thunderstorm Wind, Wilson

When
July 23, 2:34 PM EST to 3:03 PM EST
Where
Wilson County, 1.82 mi WSW of Lucama to 0.89 mi NE of Saratoga
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.640, -78.050

Several trees blown down along a wind swath, including downed trees near the intersection of Saint Marys Church Road and Mobley Road; and Church Street in Saratoga.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyThe tornado archive for North Carolina, 2019Warnings in North Carolina, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846353, 846355, 846356, 846358, 846359, 846360, 846373, 846376, 846361.